Secondary Logo

Journal Logo

The Symptoms: HIV-Positive, Hypertensive, Unresponsive

Chan, Theodore MD; Harrigan, Richard MD; Brady, William MD

doi: 10.1097/01.EEM.0000292318.84739.28
Cases in Electrocardigraphy

A 68-year-old HIV-positive man with a history of hypertension was found unresponsive at his residence. His long-standing hypertension had been complicated by a chronic thoracoabdominal aortic dissection that was being managed with a combination of verapamil and labetalol for the past year.

The patient's last CD4 count was 380, and he had been started on four-drug antiretroviral therapy (ritonavir, indinavir, abacavir, and lamivudine in the past week. On arrival in the ED, the patient had a pulse of 20 beats per minute and no obtainable blood pressure.

He received epinephrine and atropine, and was started on a continuous dopamine infusion without any improvement in his condition. Due to the patient's deteriorating hemodynamic and mental status, he was intubated. An ECG was obtained (Figure 1). What was the cause of the patient's condition, and what therapy should be initiated? See p. 27.

Figure 1

Figure 1

© 2001 Lippincott Williams & Wilkins, Inc.